Is there anyone that is on or has been on Tegretol and had very low white blood cell count along with all blood values that help fight infection. I went to the doctor last week as one of my medications is causing acid reflux, so she ran blood work and it came back with very low white blood cell count. I know Tegretol can lower your white blood cells, but these values are low, so I don’t want to have to stop the medication. Is there others that had this problem and if so, how did your doctor treat it? I have become friends with hand sanitizer and staying away from places where lots of people are.
I discontinued that drug, too many risks with very little relief.
so far I have not had a problem with my white blood cells. I only take the tegretol when I am actually in a period of pain. sometimes I go for weeks without pain and then suddenly it comes back and I start my medication back. I know the tegretol can cause serious side effects that's why I'm so careful with it but sometimes it's the only thing that helps. I will pray for better days for you.
Please ask your doctor to check your platelet count. Tegretol was the only med to take away the pain entirely, but it also ate my platelets within a week. It was difficult to hear that I was going to lose that drug, but for some people it just isn’t safe.
Happened to me after being on it for 2 weeks at 400 mg. per day. My doctor switched me to Trileptal 600 mg. per day. I was on that for 4 months.Recently had blood values checked and they are back to normal.
Note: My vitamin D3 level was (extremely) deficient and that can add to the low wcc problem.
NOTE: I am now off all medication as upper cervical care has helped me tremendously. I get only very small twinges of pain now and then (not daily).
So sorry to hear you are dealing with this serious issue. I am sure your physician can call manufacturer to report and ask about others having this. He or she should help you with a plan to improve your platelet count too.
I have used Tegretol for 10 months and experienced low thyroid values and higher triglyceride values. Neither of these have changed in 20 years of physicals so I assume it is Tegretol. Maybe I am wrong.
What are these serious issues with Tegretol? I cannot find them at FDA website. Only know of yours and mine thus far.
Good luck and be well soon.
1 mg of folic acid per day brought my WBC count up from 2.75 to 3.75 and I was able to stay on Dilantin a year longer.
Try asking your doctor to switch you to Trileptal. It works in the same way tegretol does and seems to have fewer side effects. I had low WBC count and had to cut way down on Tegretol whereupon the pain came back. Then I went on Trileptal and WBC is fine now. My new problem is low sodium!! So I'm drinking Gatorade, V-8 juice and eating pretzels. These meds are tough but the pain is worse in my view. Good luck with this. Ask about Trileptal, I've had good results with it on 450 mg a day.
I am currently having the same problem. I am on 200mg 3 x's a day. It will be checked again on Friday. Please keep us posted on how you are doing. Feel better soon!
I think you've gotten some good advice. In the 18 years I've been supporting face pain patients, I've talked with a good many in whom Tegretol had the undesired side effect of lowering white blood cell counts. In a few cases, bone marrow was suppressed. The latter is rare but known. Trileptal or Neurontin offer good alternatives to Tegretol, though you should be monitored frequently as you titrate down from current doses on Tegretol, and ramp up on whatever alternative your physician recommends.
Do let us know how you do with the changeover.
Go in Peace and Power
I was on it for 6 weeks and I developed Stevens-Johnson syndrome which is a potentially fatal skin rash. I was covered from head to toe and spent 3 days in the hospital.
in the mid 70s (I can't remember exactly when) I was on Tegretol for a short time when I broke out with a rash all over my body and my nightgown wrinkles were bruising me. I had a scheduled appointment the next day so didn't call. When I got to my appointment, doc gave me h--- for not calling and admitted me immediately to the hospital. My platelet count was very low and I had to have a painful transfusion into my spine. Needless to say I never had tegretol again. Tegretol can be very dangerous to some people.
I have just began medication therapy for my TN/glossopharyngeal neuralgia
(thank god for spell check, I can't even spell these conditions yet)
I am taking a drug called epitol, seems to be working...been on it several weeks with somewhat positive results at 200 mg / 3x a day......I am also on a 60 mg dose of Cymbalta 1 x a day....energy levels seem to be coming back....I had been dealing with the pain since 2007 with no diagnosis till recently....I remember my first bout with severe ear pain....it was terrible, but seemed to fade in and out...doctors thought I was nuts...well finally I got the proper referral to a Neurologist who cared enough to listen to me....I can only hope for the best...seems so many others suffer severely from this debilitating condition...I wish you strength, and peace..be strong remain positive....
I wanted to thank those who responding to my post. My neurologist said my blood work looked concerning, so I should go back the family doctors as they ran the blood work. I just got a new neurologist, so while it may have been her place, I went back to my doctor and he re-ran the blood work. My white blood cells are still low, but the count has come up. At the time, I was told I can stay on Tegretol as I switched from Trileptal to Tegretol as I was having side effects on Trileptal.
Hope everyone has a pain free weekend
I forgot to add that about 1979, after the Tegritol episode and few years of drug experimentation, I finally had an MVD at UCSF by Dr. Charles Wilson (now retired) that was successful. At that time he was "it" He trained for this procedure with Dr. Janetta and it was Dr. Janetta who referred me to him. Over the ensuing years Dr. Wilson passed on his knowledge and skill to several excellent surgeons. Now days there seems to be more and more doctors and dentists that know about TN and more and experienced neurologists to attempt to control our symptoms with medication and who know were not crazy. In my mind the best and most conclusive treatment for most TN is MVD. Now I have a much less serious TN on the other side and am being treated with Gabapentin which seems to work to lesssen attacks and severity of attacts. However I don't like how Gabapentin effects my mind and body and due to negative reactions drugs in the 70s I am not very willing to try any other drugs or any other approaches. If the severity of the right side increases, I will ask to be referred to a neurosurgeon for an MVD. I know MVD isn't the answer for every TN condition, and it may not be for my current episode, but I will explore the possibility.
I have a similar problem only my WCC is hi. Has been over 2 yrs. So they send me to a hematologist. They took 8 vials o blood. Then I got the results. This is what they said, " your WBC is hi." Now they just want to monitor it every 3 mts. Again I will say I am so sick of Drs. Every time I go they just want to send me to another Dr. Even the neurologist after on ly seeing him one time is sending me to a neurosurgeon. I expect that he will just send me back to the neurologist. This seems to b a pattern seeing Drs. For now I am on Tegretal and Baclofen. Helping some.